Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 


Finite element approximation of singular power-law systems

Author: Adrian Hirn
Journal: Math. Comp. 82 (2013), 1247-1268
MSC (2010): Primary 76A05, 35Q35, 65N30, 65N12, 65N15
Published electronically: January 18, 2013
MathSciNet review: 3042563
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Non-Newtonian fluid motions are often modeled by a power-law ansatz. In the present paper, we consider shear thinning singular power-law models which feature an unbounded viscosity in the limit of zero shear rate, and we study the finite element (FE) discretization of the equations of motion. In the case under consideration, numerical instabilities usually arise when the FE equations are solved via Newton's method. In this paper, we propose a numerical method that enables the stable approximation of singular power-law systems and that is based on a simple regularization of the power-law model. Our proposed method generates a sequence of discrete functions that is computable in practice via Newton's method and that converges to the exact solution of the power-law system for diminishing mesh size. First, for the regularized model we discuss Newton's method and we show its stability in the sense that we derive an upper bound for the condition number of the Newton matrix. Then, we prove a priori error estimates that quantify the convergence of the proposed method. Finally, we illustrate numerically that our regularized approximation method surpasses the nonregularized one regarding accuracy and numerical efficiency.

References [Enhancements On Off] (What's this?)

  • 1. C. Amrouche and V. Girault, Decomposition of vector-spaces and application to the Stokes problem in arbitrary dimension, Czechoslovak Math. J. 44 (1994), no. 1, 109-140. MR 1257940 (95c:35190)
  • 2. J. W. Barrett and W. B. Liu, Quasi-norm error bounds for the finite element approximation of a non-Newtonian flow, Numer. Math. 68 (1994), 437-456. MR 1301740 (95h:65078)
  • 3. R. Becker and M. Braack, A finite element pressure gradient stabilization for the Stokes equations based on local projections, Calcolo 38 (2001), 173-199. MR 1890352 (2002m:65112)
  • 4. L. Belenki, L. C. Berselli, L. Diening and M. Růžička, On the finite element approximation of $ p$-Stokes systems, SIAM J. Numer. Anal. 50 (2012), no. 2, 373-397. MR 2914267
  • 5. L. C. Berselli, L. Diening and M. Růžička, Existence of strong solutions for incompressible fluids with shear dependent viscosities, J. Math. Fluid Mech. 12 (2010), 101-132. MR 2602916 (2011c:76005)
  • 6. D. V. Boger, A. Cabelli and A. L. Halmos, The behavior of a power-law fluid flowing through a sudden expansion, AIChE Journal 21 (1975), no. 3, 540-549.
  • 7. M. Braack, E. Burman, V. John and G. Lube, Stabilized finite element methods for the generalized Oseen problem, Comput. Methods Appl. Mech. Engrg. 196 (2007), 853-866. MR 2278180 (2007i:76065)
  • 8. S. Brenner and R. L. Scott, The Mathematical Theory of Finite Element Methods, Springer-Verlag, New York, 1994. MR 1278258 (95f:65001)
  • 9. P. G. Ciarlet, The finite elements methods for elliptic problems, North-Holland, 1980.
  • 10. P. Deuflhard, Newton-methods for nonlinear problems - affine invariance and adaptive algorithms, Springer-Verlag, Berlin Heidelberg, 2004. MR 2063044 (2005h:65002)
  • 11. L. Diening and F. Ettwein, Fractional estimates for non-differentiable elliptic systems with general growth, Forum Math. 20 (2008), 523-556. MR 2418205 (2009h:35101)
  • 12. G. P. Galdi, R. Rannacher, A. M. Robertson and S. Turek, Hemodynamical Flows - Modeling, Analysis and Simulation, Oberwolfach Seminars, vol. 37, Birkhäuser, Basel, 2008. MR 2416195 (2009e:76003)
  • 13. GASCOIGNE, The finite element toolkit,
  • 14. J. G. Heywood, R. Rannacher and S. Turek, Artificial boundaries and flux and pressure conditions for the incompressible Navier-Stokes equations, Int. J. Num. Meth. Fluids 22 (1996), 325-352. MR 1380844 (97f:76045)
  • 15. A. Hirn, Approximation of the $ p$-Stokes equations with equal-order finite elements, J. Math. Fluid Mech. (2012), doi:10.1007/s00021-012-0095-0.
  • 16. A. Hirn, M. Lanzendörfer and J. Stebel, Finite element approximation of flow of fluids with shear rate and pressure dependent viscosity, IMA Journal of Numerical Analysis (2012), doi: 10.1093/imanum/drr033.
  • 17. M. Lanzendörfer and J. Stebel, On pressure boundary conditions for steady flows of incompressible fluids with pressure and shear rate dependent viscosities, Appl. Math. 56 (2011), no. 3, 265-285. MR 2800578
  • 18. J. Málek, J. Nečas, M. Rokyta, and M. Růžička, Weak and measure-valued solutions to evolutionary PDEs, Chapman & Hall, London, 1996. MR 1409366 (97g:35002)
  • 19. J. Málek and K. R. Rajagopal, Handbook of Differential Equations: Evolutionary equations, vol. 2, Chapter 5, Mathematical issues concerning the Navier-Stokes equations and some of its generalizations, pp. 371-459, Elsevier/North-Holland, Amsterdam, 2005. MR 2182831 (2006k:35221)
  • 20. J. Málek, K. R. Rajagopal and M. Růžička, Existence and regularity of solutions and the stability of the rest state for fluids with shear dependent viscosity, Math. Models Methods Appl. Sci. 5 (1995), 789-812. MR 1348587 (96i:76002)
  • 21. L. J. Sonder and P. C. England, Vertical averages of rheology of the continental lithosphere, Earth Planet. Sci. Lett. 77 (1986), 81-90.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 76A05, 35Q35, 65N30, 65N12, 65N15

Retrieve articles in all journals with MSC (2010): 76A05, 35Q35, 65N30, 65N12, 65N15

Additional Information

Adrian Hirn
Affiliation: Institut für Angewandte Mathematik, Ruprecht-Karls-Universität Heidelberg, Im Neuenheimer Feld 294, 69120 Heidelberg, Germany

Keywords: Power-law fluid, finite element method, error analysis
Received by editor(s): March 2, 2011
Received by editor(s) in revised form: November 4, 2011
Published electronically: January 18, 2013
Additional Notes: This work was supported by the International Graduate College IGK 710 “Complex Processes: Modeling, Simulation and Optimization” and the Heidelberg Graduate School of Mathematical and Computational Methods for the Sciences (HGS MathComp) at the Interdisciplinary Center for Scientific Computing (IWR) of the University of Heidelberg
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society